Alert archive / Illinois / Tornado Warnings in 2023

Tornado Warning 42, NWS Quad Cities, IA

April 20, 2023McDonough County, Illinois

NWS Quad Cities, IA issued this tornado warning at Apr 20, 2023, 3:14 PM CDT for McDonough County, Illinois. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2023, 3:14 PM CDT (20:14 UTC)
Expired
Apr 20, 2023, 3:34 PM CDT
In force
20 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County McDonough County, IL

The radar

The Lincoln radar (KILX), 109 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 2:06 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2023-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2023-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1350 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

765 
WFUS53 KDVN 202014
TORDVN
ILC109-202045-
/O.NEW.KDVN.TO.W.0042.230420T2014Z-230420T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
314 PM CDT Thu Apr 20 2023

The National Weather Service in the Quad Cities has issued a

* Tornado Warning for...
  Southeastern McDonough County in west central Illinois...

* Until 345 PM CDT.
    
* At 314 PM CDT, a severe thunderstorm capable of producing a 
  tornado was located near Doddsville, or 12 miles southeast of 
  Macomb, moving northeast at 50 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southeastern McDonough County, including the following locations...
  Doddsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
the Quad Cities.

&&

LAT...LON 4028 9071 4034 9072 4040 9045 4028 9045
TIME...MOT...LOC 2014Z 236DEG 44KT 4031 9059 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

McClure
3 follow-up statements
828 
WWUS53 KDVN 202019
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
319 PM CDT Thu Apr 20 2023

ILC109-202045-
/O.CON.KDVN.TO.W.0042.000000T0000Z-230420T2045Z/
McDonough IL-
319 PM CDT Thu Apr 20 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR
SOUTHEASTERN MCDONOUGH COUNTY...
    
At 318 PM CDT, a severe thunderstorm capable of producing a tornado 
was located near Industry, or 12 miles southeast of Macomb, moving 
northeast at 40 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Industry and Doddsville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

&&

LAT...LON 4028 9066 4035 9064 4040 9045 4028 9045
TIME...MOT...LOC 2018Z 240DEG 33KT 4031 9057 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

McClure
891 
WWUS53 KDVN 202023
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
323 PM CDT Thu Apr 20 2023

ILC109-202045-
/O.CON.KDVN.TO.W.0042.000000T0000Z-230420T2045Z/
McDonough IL-
323 PM CDT Thu Apr 20 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR
SOUTHEASTERN MCDONOUGH COUNTY...
    
At 323 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Vermont, or 14 miles southeast of Macomb, moving
northeast at 50 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southeastern McDonough County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

&&

LAT...LON 4028 9059 4035 9059 4040 9045 4028 9045
TIME...MOT...LOC 2023Z 236DEG 43KT 4032 9050 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

McClure
331 
WWUS53 KDVN 202034 RRA
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
334 PM CDT Thu Apr 20 2023

ILC109-202044-
/O.CAN.KDVN.TO.W.0042.000000T0000Z-230420T2045Z/
McDonough IL-
334 PM CDT Thu Apr 20 2023

...THE TORNADO WARNING FOR SOUTHEASTERN MCDONOUGH COUNTY IS
CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.  However
small hail and gusty winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until 800 PM CDT for west central
Illinois.

LAT...LON 4028 9059 4035 9059 4040 9045 4028 9045
TIME...MOT...LOC 2032Z 236DEG 44KT 4040 9034 

$$

McClure

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Apr 20, 2:02 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Apr 20, 2:02 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
202 PM CDT Thu Apr 20 2023

.SYNOPSIS...
Issued at 159 PM CDT Thu Apr 20 2023

Latest sfc analysis was indicating a low center currently acrs
northeast IA/far southeast MN, with trailing front down along and
west of the DVN CWA placing the local area in the warm sector.
Morning convective debris with passing MCV has dissipated, but pre
to post-frontal stratocu deck has filled in acrs much of the CWA
from the west. Some wake low wind phenomena going on acars eastern
IA behind the MCV decay with southwest gusts of 40-50 MPH. SBCAPEs
are growing acrs the southeastern third of the CWA with sfc DPTS
rising to near 60 along with some cloud break heating. Deep shear
profiles are ranging from 50 to 65+ KTs, thus the slight risk
along and east of the MS RVR looks warranted.

&&

.SHORT TERM...(This evening through Friday)
Issued at 159 PM CDT Thu Apr 20 2023

Afternoon and Tonight...Combo of 1000-1500 J/kg MUCAPEs and strong
storm bearing shear profiles support the severe risk along and east
of the MS RVR/west central into NW IL, with all modes of severe
possible including tornadoes with thermodynamic/kinematic profiles
supporting supercell structures. Most prime looking areas for this
activity appear to be along an east of a Kahoka MO, to Burlington IA
to Sterling IL line thru 6-7 PM before moving off to the east. After
storms clear off to the east, breezy post-frontal west winds of 15
to 30 mph for much of the evening, before decreasing after midnight
into early Friday morning. Cool air advection to usher in low temps
in the mid to upper 30s northwest, to the low to mid 40s in the
southeast.

Friday...Stacking cyclonic flow and very steep LLVL lapse rates up
to H85 or even H8 MB to drive breezy WSW sfc winds of 15 to 25 MPH
and gusts to 35 MPH. These parameters also to make the most of
cooling thermal profiles with some insolation to produce high temps
in the low 50s northwest, to the mid 60s southeast. Some sctrd wrap
around instability showers possible especially in the northwest in
the afternoon, and with classic looking inverted-V fcst soundings,
the showers may produce enhanced downward mixed wind gusts up to 50
MPH.  ..12..

.LONG TERM...(Friday night through Thursday)
Issued at 159 PM CDT Thu Apr 20 2023

Key Messages:

1. Temperatures Friday night through Monday morning near freezing
with frost and or freeze headlines possible across eastern Iowa,
northwest Illinois, and far northeast Missouri.

2. Below normal temperatures through the period with Saturday .

Discussion:

A closed 500 mb low will sit across the Upper Midwest through
Sunday. Spokes of vorticity rotating around the upper level low will
bring clouds to the area along with the potential for showers
especially Friday night into Saturday morning. Temperatures aloft
are cooling enough that any showers Friday night would be a mix of
rain and snow or rain, snow, and sleet. Little if any accumulation
is expected. This will also keep temperatures from bottoming out
Friday night although temperatures below freezing are possible
west of a line from Memphis Missouri to Dubuque Iowa.

Models show the 500 MB low slowly lifting northward through the day
on Saturday which will lift the clouds farther to the north.  this
may lead to continue showers during the day on Saturday. It will be
noticeably cooler with temperatures in the 40s. With clouds
clearing, temperatures will quickly fall off with the possibility of
widespread temperatures below freezing across the entire area. A
slight rebound in temperatures will occur on Sunday with high
temperatures in the upper 40s to lower 50s.

Monday through Wednesday some uncertainty in the forecast as a
shortwave trough passes to our south with some ridging building into
our area ahead of this shortwave. This will keep the precipitation
to our south through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1240 PM CDT Thu Apr 20 2023

Gusty wake low winds up to 40 KTs from the southwest behind
decaying morning showers/storms through 2 pm, then decreasing some
to 20-30 KTs later this afternoon. Will have to watch for sctrd
thunderstorm development ahead of an incoming front this
afternoon, especially along and east of the MS RVR. Mainly VFR
clouds with a few bouts of MVFR CIGs/VSBYs possible with this
activity this afternoon, before improving later tonight. VFR late
night into Friday morning after post-frontal MVFR cloud deck
moves off to the east.

&&

.HYDROLOGY...
Issued at 159 PM CDT Thu Apr 20 2023

The 2023 Spring Snowmelt Flood will continue to work its way down
the main stem Mississippi River over the next couple of weeks.

All points on the Mississippi River continue to rise today. This
morning, we upgraded the flood warnings on the Mississippi River at
Fulton, Gladstone, and Burlington from Moderate to Major Flood. The
Major Flood is maintained at the other locations on the Mississippi
River over the next 7 days. Additional rises are expected beyond the
7-day forecast.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...Cousins
AVIATION...12
HYDROLOGY...Cousins
Hazardous weather outlook, Apr 20, 11:41 AM CDT, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1141 AM CDT Thu Apr 20 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1141 AM CDT Thu Apr 20 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

There is a Slight Risk or level 2 out of 5, for severe storms this
afternoon generally along and east of the Mississippi River.
Large hail, isolated tornadoes and damaging wind will be the
primary risks in the slight risk area. The rest of the Outlook
Area is in a Marginal Risk or level 1 for severe weather. Large
hail and damaging winds will be the primary threats in the
marginal risk areas. Localized heavy rain will also be possible
across much of the Outlook Area.

Locations along the Mississippi River will begin to experience
flooding this week. Please see the latest Flood Statements and
Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Below freezing temperatures will be possible from Friday night,
Saturday night and Sunday night. This may impact sensitive
vegetation if not protected or covered.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

12

In the hours before

Special weather statement, Apr 20, 1:54 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
154 PM CDT Thu Apr 20 2023

IAZ088-089-099-201945-
Henry IA-Des Moines IA-Lee IA-
154 PM CDT Thu Apr 20 2023

...A strong thunderstorm will impact portions of northwestern
Hancock, southwestern Henderson, southeastern Henry, southwestern Des
Moines, southeastern Van Buren, Lee and northeastern Clark Counties
through 245 PM CDT...

At 154 PM CDT, Doppler radar was tracking a strong thunderstorm over
Croton, or 10 miles north of Kahoka, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Donnellson around 200 PM CDT.
  Franklin and New Boston around 205 PM CDT.

Other locations in the path of this storm include Fort Madison, West
Point, Denmark, Dallas City, Middletown, Iowa Army Ammunition Plant,
West Burlington and Burlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4055 9163 4055 9168 4058 9169 4060 9172
      4069 9172 4089 9122 4073 9111 4070 9111
      4067 9112 4064 9118 4064 9126 4063 9131
      4061 9135 4056 9140 4050 9161
TIME...MOT...LOC 1854Z 241DEG 41KT 4057 9165

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Gibbs
Local storm report, Apr 20, 2:28 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
228 PM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     HAIL             1 N WAYLAND             40.41N 91.58W
04/20/2023  M1.00 INCH       CLARK              MO   PUBLIC

            VIA SOCIAL MEDIA. TIME ESTIMATED USING
            RADAR.

&&

DC
Local storm report, Apr 20, 2:30 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
230 PM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             1 NNE FORT MADISON      40.63N 91.34W
04/20/2023  M0.25 INCH       LEE                IA   TRAINED SPOTTER

&&

DC
Local storm report, Apr 20, 3:06 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
306 PM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             1 NNW ELDRIDGE          41.65N 90.59W
04/20/2023  E0.25 INCH       SCOTT              IA   NWS EMPLOYEE

&&

DC
Local storm report, Apr 20, 3:11 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
311 PM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             1 W INDUSTRY            40.33N 90.64W
04/20/2023  M0.70 INCH       MCDONOUGH          IL   TRAINED SPOTTER

&&

DC
Local storm report, Apr 20, 3:14 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
314 PM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             INDUSTRY                40.32N 90.61W
04/20/2023  M1.00 INCH       MCDONOUGH          IL   TRAINED SPOTTER

&&

HAASE

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 3:05 AM CDTSpecial Weather StatementDVNJo Daviess25 min
Apr 20, 3:32 AM CDTSpecial Weather StatementDVNStephenson28 min
Apr 20, 7:47 AM CDTSpecial Weather StatementDVNHancock43 min
Apr 20, 8:46 AM CDTSpecial Weather StatementDVNHancock, Henderson44 min
Apr 20, 9:05 AM CDTSpecial Weather StatementDVNHenderson, Mercer, Rock Island, Warren40 min
Apr 20, 9:09 AM CDTSpecial Weather StatementDVNMcDonough, Warren36 min
Apr 20, 9:34 AM CDTSpecial Weather StatementDVNHenry, Rock Island41 min
Apr 20, 2:15 PM CDTSevere Thunderstorm WarningDVNHancock, McDonough60 min
Apr 20, 2:17 PM CDTTornado WarningDVNHancock, Henderson43 min
Apr 20, 2:51 PM CDTSevere Thunderstorm WarningDVNMercer24 min
Apr 20, 3:05 PM CDTSevere Thunderstorm WarningDVNHenry, Mercer, Rock Island40 min
Apr 20, 3:05 PM CDTSevere Thunderstorm WarningDVNHenderson, Warren40 min
Apr 20, 3:10 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNMcDonough35 min
Apr 20, 3:10 PM CDTSevere Thunderstorm WarningDVNCarroll, Whiteside35 min
Apr 20, 3:21 PM CDTTornado WarningDVNHenry, Mercer39 min
Apr 20, 3:25 PM CDTSevere Thunderstorm WarningDVNHenry, Mercer, Warren50 min
Apr 20, 3:33 PM CDTSevere Thunderstorm WarningDVNCarroll, Stephenson, Whiteside42 min
Apr 20, 3:46 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNBureau, Henry, Whiteside29 min
Apr 20, 3:53 PM CDTSevere Thunderstorm WarningDVNWhiteside34 min
Apr 20, 3:56 PM CDTTornado WarningDVNCarroll, Whiteside22 min
Apr 20, 4:05 PM CDTSevere Thunderstorm WarningDVNBureau, Henry40 min
Apr 20, 4:19 PM CDTTornado WarningDVNBureau, Henry26 min
Apr 20, 4:29 PM CDTTornado Warning Tornado observedDVNBureau15 min
Apr 20, 4:36 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNBureau, Putnam39 min

Nearby

Tornado Warnings in Illinois, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.